Caring for Downtown Eastside residents struggling with wounds aggravated by the toxic drug supply and poor sanitation is already hard enough, but some Vancouver health-care workers are worried the “flesh-eating drug” is already showing signs in the neighbourhood.
Right now Kilala Lelum, an urban indigenous health co-op, is the only organization operating a low-barrier medical unit in the East Hastings area out of a specially-equipped van, loaded with medical supplies from the overdose antidote Naloxone to a plethora of wound care supplies.
They’re used to patients avoiding the healthcare system and poorly caring for worsening flesh wounds that can turn chronic, but now they’re starting to see signs of people using xylazine, an animal tranquilizer creeping into B.C.’s toxic drug supply and showing signs of its characteristic skin wounds: serious, deep, and worse the longer someone uses drugs tainted with the “tranq dope,” as it’s often called.
“I do have some clients who’ve clearly been into possibly this tranq dope and it scares me, for numerous reasons,” said Kilala Lelum nurse practitioner, Drew Kostyniuk. “A lot of people disconnected, a lot of people have unmet health needs.”
While xylazine has been detected in the toxic drug supply since 2018, the BC Centre for Substance Use issued a bulletin earlier this year warning that they’re increasingly detecting it as a cutting agent in drug samples. The BCCDC warns health-care professionals that Naloxone doesn’t work on the drug, lengthy blackouts and comas have been reported and that they should “consider the presence of xylazine if wounds are slow to heal.”
WARNINGS FROM THE U.S.
In the United States, xylazine has been referred to as the “zombie drug” for its effects on users, but the most alarming characteristic has been its impact on the body.